Hail, Logan
- When
- July 28, 5:53 PM MST
- Where
- Logan County, 5.9 mi NW of Sterling Arpt
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -103.350
Severe thunderstorms produced large hail up to baseball size, along with damaging thunderstorm winds gusts to nearly 80 mph over Logan, Phillips, and Sedgwick counties. A brief tornado was also observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail up to baseball size, along with damaging thunderstorm winds gusts to nearly 80 mph over Logan, Phillips, and Sedgwick counties. A brief tornado was also observed. The large hail and intense winds caused widespread property and crop damage. Downed trees and power lines caused extensive power outages. An assisted living facility in Julesburg was damaged. Along Interstate 76, the strong winds knocked a semi-trailer on its side.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM MST, 3 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 300 PM MDT Sat Jul 28 2018 .SHORT TERM...(This evening through Sunday) Issued at 300 PM MDT Sat Jul 28 2018 Storms are moving quite quick in the northwest flow aloft over the state today. Stratus was fully dissipated with the help of the early afternoon storm that moved out of Larimer County out north of the Denver airport. Clearing out ahead and on the backside of the storm is where heating will be needed to get the CAPE up to levels for the expected strong thunderstorms across the area. Examining the 18z extra sounding, may need to get into the low to mid 80s to break the inversion, shown clearly in latest ACARS soundings. Currently readings are in the mid to upper 70s along the urban corridor out to DIA, and around 80 over the far eastern plains. So, will still keep the possibility of severe storms across the plains, though it may be a later show. We're missing the strong convergence line over the eastern plains like we had yesterday, but weak evidence of a line from El Paso County heading northeast through Elbert, Lincoln and Washington counties. Will continue to monitor the boundary and temperatures. Convective activity will likely be ongoing through this evening with outflow and a northeast push moving into the area around midnight. Cross sections and forecast soundings show low level moisture pushing in, expecting low stratus and areas of fog over the plains tomorrow morning. This is expected to last slightly longer tomorrow however, capping the environment. We'll still be under northwest flow aloft, however a speed max with 90+kts will push south across the center of the CWA. Temperatures will be lower with the early morning cool push, with an additional cold push in the early afternoon. Once the stratus breaks and before the cold front comes, CAPE values will be similar to today with higher shear values with the jet. So, expecting another day of convection, with severe strength possible. With the position of the jet, the area more likely to see the stronger storms will likely be over the Denver area and areas south, with fast storm motions. .LONG TERM...(Sunday night through Saturday) Issued at 300 PM MDT Sat Jul 28 2018 One last active weather day will wrap up tomorrow night. There should be fairly widespread showers and thunderstorms across the Front Range, adjacent plains, and Palmer Divide with the release of instability and an upslope component to help focus the resultant convection. There is potential for a couple severe storms to linger into the early evening hours depending on how fast we stabilize, but overall the trend for storm intensity will be decreasing from north to south as the more stable air arrives. Any embedded stronger storms will be capable of producing heavy rain, but storms will be moving aloft at a good clip with the stronger flow aloft, so don't anticipate any flooding threat at this time. There may still be a few showers or areas of drizzle lingering into Monday morning with shallow moist upslope flow in place. The airmass will definitely be more stable as the low levels stay cool and there is some drying and subsidence aloft. There may be enough heating late in the day to spark an isolated storm or two over the high country, but overall a drier and cool afternoon is on tap. A warming trend is then expected to begin Tuesday as the upper level ridge begins to shift back eastward toward the Central Rockies. This warming trend will remain in place through the end of next week with highs pushing back into the lower 90s across the plains Thursday through Saturday. We'll see dry conditions Tuesday, but the chance of storms should return for the middle and latter portions of next week. Most of these storms will occur over the mountains, but isolated storms will be possible across the plains each afternoon and evening as some mid level moisture rotates across the state. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 300 PM MDT Sat Jul 28 2018 Second round of storms are moving toward the area airports from Larimer and Boulder counties, which should weaken the strong inversion. Best chance for storms at the Denver airports continues to be 21Z to 02Z. Wind gusts to 40 knots and small hail will accompany the stronger storms. Severe storms will be possible to the east of the Denver area, and can't be totally ruled out at the Denver airports. Low clouds are expected to return tonight, after 06Z with ceilings below 1000 feet, and will likely last through mid to late morning Sunday before more convection is expected. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1115 AM MDT Sat Jul 28 2018 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1115 AM MDT Sat Jul 28 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF THE FRONT RANGE TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms forming over the higher terrain will spread southeast onto the plains early this afternoon once more of the morning stratus breaks up and lasting through this evening. As storms spread eastward, they will encounter greater instability and moisture allowing some storms to become severe. The best chance for severe storms will be east of a line from Cheyenne to Limon where golf ball size hail and wind gusts to 70 mph will be possible. Tornadoes are possible again today, and likely to be found along a convergence line over the eastern plains. Outflow and a push from the northeast tonight will likely bring in more low clouds and fog overnight into Sunday morning, causing driving difficulties in low visibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms and the potential for severe weather will remain in the forecast on Sunday. The stronger storms will be capable of producing large hail, damaging winds, and isolated tornadoes. The threat of heavy rain will exist as well. At this time, it appear the main threat of severe thunderstorms will occur from the Front Range and I-25 Corridor southward through the Palmer Divide area. On Monday, it will remain relatively cool but drier conditions will build into the area. The rest of the period should get warmer and remain relatively dry, with just a slight chance of afternoon and evening thunderstorms mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be needed over the northeast plains this afternoon and evening.
The Cheyenne radar (KCYS), 133 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
12 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado touched down briefly in an open field. No damage was observed.
Extensive crop damage was observed in the area between Sterling and Iliff.
The large hail broke the windows on one side of the house.
Intense thunderstorm winds blew down power lines. In addition, a trailer was blown on its side near I-76 and the stateline.
Strong winds and large hail caused extensive damage to an assisted living facility.
Baseball size hail shattered a windshield.
Large hail the size of baseballs broke windshields and damaged trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760608, 760620, 760609, 760610, 760611, 760612, 760623, 760613, 760614, 760615, 760621, 760622, 760616, 760624, 760617, 760618, 760619, 760625.